Tylenol is commonly seen as a harmless and effective pain medication with few risks attached, a recent poll found. However, its alleged link to liver failure is becoming increasingly well-known. As lawsuits continue against the drug’s manufacturer, McNeil, a widely-reported ProPublica study has highlighted the dangers of “double dipping” (accidental overdosing caused by taking Tylenol along with other acetaminophen-based medicines) and unintentional over-medicating. While the risk of liver failure from Tylenol has been known about for years, and the drug has carried a warning on its packaging since 1997, McNeil has been accused of hiding the true nature of the risk from consumers – and even knowing about the risks before they became public knowledge.
McNeil has been accused of hiding the true nature of the risk from consumers.
Now, studies have suggested that some individuals may confuse the initial symptoms of liver failure with the flu, and actually exacerbate the condition by taking – what else? Tylenol.
In 1997, a study published in the New England Journal of Medicine by Dr. Will Lee argued that acetaminophen – the active ingredient in Tylenol and a range of other pain medications – was the leading cause of acute liver failure in Dallas’ Parkland Memorial Hospital. Furthermore, Lee argued that the majority of acetaminophen overdose cases were accidental rather than deliberate.
A National Institute of Health study, larger than Lee’s original, used fifteen years’ worth of data to confirm that acetaminophen was the primary cause of liver failure in patients. Lee claimed that half of these cases were unintentional overdoses. A quirk of the data – that suicide attempts had a higher survival rate than accidental overdoses – was attributed to the fact that the antidote to acetaminophen poisoning is most effective if administered within the first eight hours. While one-time massive overdoses are often reported and medical treatment quickly sought, gradual and accidental overdosing can easily go unnoticed until acute liver failure has set in.
The symptoms can present in a similar manner to flu – and patients may attempt to use Tylenol, the very medication that’s causing the liver failure, to treat themselves. It can be a fatal cycle.
McNeil has questioned the methodology of Dr. Lee’s studies, arguing that the quantity of Tylenol taken by patients is difficult to ascertain as patients themselves were the ones who reported the amounts. One thing is clear, however – with the number of lawsuits growing, the public is finally becoming aware of quite how harmful acetaminophen poisoning can be.